Texas, 2009

High Wind in Texas, March 11, 2009

March 11, 2009 · NWS MAF · 1 event in 1 county or zone

A strong cold front passed over the Guadalupe Mountains of Texas. The northeast to east winds behind this front resulted in funneling through the Guadalupe Pass, along with sustained wind speeds around 40 mph for almost 14 hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front passed over the Guadalupe Mountains of Texas. The northeast to east winds behind this front resulted in funneling through the Guadalupe Pass, along with sustained wind speeds around 40 mph for almost 14 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 11, 4:11 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 11, 4:11 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 AM CDT WED MAR 11 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
COLD AIR CONTINUES TO MOVE INTO TAF SITES IN WAKE OF COLD FRONT.
PRECIP OCCURING ACRS FST BUT IS EXPECTED TO EXPAND AND FREEZING RAIN
IS STILL EXPECTED AT MAF BY AFTERNOON...LESS LIKELY AND LATER FOR
WRN TAF SITES. MVFR CIGS BY MID MORNING SHOULD GO DOWN IFR THIS
AFTERNOON. EVEN THOUGH PRECIP CHANCES WILL DIMINISH SOME OVERNIGHT
FZFG/FZDZ WILL BE POSSIBLE AND MORE WIDESPREAD.

&&

.PREV DISCUSSION... /ISSUED 446 AM CDT WED MAR 11 2009/

DISCUSSION...
A FORECASTER ONCE TOLD ME THAT IF THERE IS A RECORD WARM
SPELL...WATCH OUT ABOUT 3 WEEKS LATER FOR A STRONG SHOT OF COLD
AIR. I ALWAYS SEEM TO FORGET THAT LESSON UNTIL I AM IN THE MIDDLE
OF THE SUBSEQUENT COLD OUTBREAK. THE PRODUCTS ARE LATE TODAY DUE
TO THE MANY WEATHER ISSUES IN THE FIRST 72 HOURS OF THE FORECAST.
THE COLD FRONT HAS PUSHED THROUGH THE MAF AREA AND IS AROUND THE
PECOS RIVER VALLEY AT PRESENT. THIS FRONT WILL REACH THE MOUNTAINS
SHORTLY AND AM EXPECTING EAST GAP WINDS AT GDP THIS MORNING INTO
THIS AFTERNOON DUE TO THE STRONG COLD AIR ADVECTION. THEREFORE
WILL ISSUE A HIGH WIND WARNING INTO THIS AFTERNOON...AND IT IS
POSSIBLE THAT THE WINDS COULD PERSIST EVEN LONGER SO THE DAY SHIFT
WILL HAVE TO KEEP AN EYE OUT TODAY.

THE BIGGEST FORECAST CHALLENGE IS THE EVOLUTION OF PRECIP TODAY
AND TONIGHT ACROSS AREAS MAINLY EAST OF THE PECOS RIVER. SURFACE
TEMPS IN THE PANHANDLE ARE DROPPING INTO THE 20S...BUT PERHAPS OF
EVEN MORE INTEREST ARE THE SINGLE DIGIT DEWPOINTS ALSO LOCATED
THERE WHICH ARE ADVECTING SOUTH. TEMPERATURES WILL SLOWLY DROP
TODAY TO NEAR FREEZING THIS AFTERNOON...THEN SHOULD DROP BELOW
FREEZING DUE TO EVAPORATIVE COOLING WITH THE ONSET OF PRECIP.
FORECAST SOUNDINGS ALL AGREE THAT THERE WILL BE A SIGNIFICANT WARM
LAYER ALOFT WHICH WILL KILL ANY CHANCE FOR SNOW...MEANING THE
PRECIP TYPE SHOULD MAINLY BE RAIN... FREEZING RAIN...AND A LITTLE
SLEET MIXED IN. THOUGH RAINFALL TOTALS COULD REACH ONE THIRD OF AN
INCH...DO NOT EXPECT THE ONE QUARTER INCH OF ICE NEEDED FOR A
WARNING DUE TO THE INITIAL WARM BOUNDARY LAYER TEMPS...WARM
SOIL...AND MODERATE INTENSITY OF THE RAIN ALLOW FOR RUNOFF AND
DRAINAGE. THEREFORE AM LOOKING AT MAINLY AROUND ONE TENTH OF AN
INCH OF ICE POSSIBLE ESPECIALLY ON ELEVATED SURFACES. THE MAIN
ROADS SHOULD SEE LESS BUT WILL STILL BE VERY SLICK IN SPOTS.
FUTURE SHIFTS WILL HAVE TO MONITOR FOR THE POSSIBILITY OF
ADDITIONAL WINTER WEATHER PRODUCTS THU/THU NIGHT. WILL ALSO ISSUE
AN ADVISORY FOR THE DAVIS AND GUADALUPE MOUNTAINS MAINLY FOR
ACCUMULATING FREEZING DRIZZLE WHICH SHOULD BE PERSISTENT GIVEN THE
CONSTANT UPSLOPE EASTERLY FLOW AND ABUNDANT LOW LEVEL MOISTURE.

THE COLD AIR WILL BE SLOW TO MOVE EAST DUE TO WEST SOUTHWESTERLY
UPPER FLOW WHICH CONTINUES THROUGH FRI. A SATURATED VERTICAL
COLUMN WILL KEEP LOW CLOUDS IN AND DIURNAL TEMP VARIATION TO A
MINIMUM. RAIN CHANCES WILL SLOWLY DIMINISH WITH ONLY A SLIGHT
CHANCE FOR PRECIP AFTER THU NIGHT AS THE LOW LEVEL BAROCLINIC ZONE
AND BEST LIFT SHIFTS OFF TO THE EAST. A STRONG UPPER TROUGH KICKS
OUT INTO THE PLAINS SATURDAY WHICH WILL FINALLY BEGIN TO CLEAR US
OUT AND ALLOW TEMPS TO REBOUND. HOWEVER THE WARMING TREND WILL BE
SHORT LIVED AS ANOTHER UPPER LOW PUSHES ANOTHER COLD FRONT
THROUGH. THIS FRONT WILL NOT BE NEAR AS STRONG AS THE FIRST AND
HIGH TEMPS SHOULD REMAIN AT JUST BELOW NORMAL VALUES THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MDT
     THURSDAY FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 2 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON
     TO 7 AM CDT /6 AM MDT/ THURSDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
     PLATEAU.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT
     THURSDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON.

&&
Hazardous weather outlook, Mar 11, 2:07 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT WED MAR 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
407 AM CDT WED MAR 11 2009 /307 AM MDT WED MAR 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER RETURNS TO WEST TEXAS AND SOUTHEAST NEW MEXICO
TODAY AND TONIGHT. RAIN IS EXPECTED TO DEVELOP ACROSS THE PERMIAN
BASIN BY MID MORNING AND EXTEND INTO THE AFTERNOON. THE RAIN WILL
HELP COOL TEMPERATURES AND THE RAIN IS EXPECTED TO TRANSITION TO
FREEZING RAIN IN THE AFTERNOON WITH SOME ICE ACCUMULATIONS
EXPECTED. ACCUMULATIONS AROUND ONE EIGHT OR INCH OR LESS ARE
POSSIBLE. TONIGHT THE CHANCE FOR RAIN WILL DECREASE HOWEVER LOW
LEVELS OF THE ATMOSPHERE WILL BE SATURATED AND FREEZING DRIZZLE
AND OR FREEZING FOG WILL BECOME MORE FAVORED AND MORE WIDESPREAD.
LOWER ELEVATIONS OF THE MOUNTAINS WILL BE ESPECIALLY SUSCEPTIBLE
TO FREEZING DRIZZLE AND FREEZING FOG. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR MUCH OF THE PERMIAN BASIN EAST OF A LINE FROM NEAR
LAMESA...TO NOTREES...TO WEST OF CRANE TODAY AND TONIGHT. A WINTER
WEATHER ADVISORY IS IN EFFECT LATE THIS AFTERNOON AND OVERNIGHT
FOR THE DAVIS MOUNTAINS AND GUADALUPE MOUNTAINS.

AS THE COLD FRONT MOVES THROUGH THE GUADALUPE MOUNTAINS EAST WINDS
WILL INCREASE THROUGH GUADALUPE PASS AND SUSTAINED WINDS OF 30 TO
40 MPH WITH A FEW GUSTS NEAR 60 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL LIKELY WARM ABOVE FREEZING THURSDAY AFTERNOON
BUT PRECIPITATION WILL REMAIN IN THE FORECAST ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO. TEMPERATURES FALL BACK BELOW FREEZING
THURSDAY NIGHT AND FRIDAY MORNING AND LIGHT AMOUNTS OF FREEZING
PRECIPITATION WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED LOCAL OFFICIALS
MAY NEED TO TAKE ACTION IN TIME PERIOD BETWEEN WEDNESDAY AFTERNOON
AND FRIDAY MORNING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 11, 5:28 AM MST to 7:35 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157595.